Medical literature (1) has associated the use of moxifloxacin (Avelox) with eye problems, including pigment dispersion syndrome.
What is Pigment Dispersion Syndrome?
Pigment dispersion syndrome (PDS) is an eye condition characterized by pigment movement from its healthy location in the back of the iris to other areas of the eye. PDS almost always affects both eyes. Cases associated with Avelox (moxifloxacin) use always involve both eyes (bilateral). In some cases, PDS can lead to pigmentary glaucoma.
You know you have PDS when the color of your eyes changes. In a healthy eye, the pigment is in the back of the iris, which is thin and circular. If you look in the mirror, the iris is the colored part of your eye. With PDS, some or all of the pigment moves from the back of the iris to other parts of the eye, so the color of your eyes is grayer or filmy looking.
PDS and Krukenberg Spindles
Pigment dispersion on the corneal endothelial surface can occur in a vertical, spindle-shaped pattern. When this happens, these “spindles” are referred to as Krukenberg spindles. In the 1800s, Krukenberg was the first to document this type of pigment dispersion. Note that PDS can affect the corneal endothelial surface generally and not in the form of a Krukenberg spindle (not a verticle, spindle-shaped pattern).
The cornea is transparent and covers the iris, pupil and the white part of the eye that is visible. The corneal endothelium is a single layer of cells on the inner surface of the cornea. With PDS, pigment deposits (melanin granules) can be on the surface and/or in the endothelial cells themselves. This may compromise the corneal endothelial functions, one of which is to regulate the fluid levels for the cornea.
PDS and Iris Transillumination Defects
In most PDS cases, there are also some iris transillumination defects, meaning a percentage of the iris transilluminates (the illumination of the iris detects defects). Medical research has found a connection between the degree of pigment dispersion and transillumination defects (1), and transillumination associated with moxifloxacin (Avelox) appears to lead to more instances of permanent iris transillumination defects and severe light sensitivity.
Resource: 1. Hinkle, D. et al. Cutaneous and Ocular Toxicology, 2012;31(2):111–116.